question-icon

What causes dizziness while having nasal allergy?

default
Posted on Sat, 12 Dec 2015
Question: About 5 days ago, I felt dizzy as I sometimes do when I have nasal allergies. When I leaned my head to the side, the room seemed like it was spinning. I had a couple days of being dizzy like this. A couple of times I felt a dull, pressurized pain deep in my ears, almost like a slight tugging pressure. This only lasted a second or so each time. Although the dizziness has resolved, I have had ringing in my ears ever since. Could the ringing in my ears be related to the other things I have experienced?
doctor
Answered by Dr. Shoaib Khan (1 hour later)
Brief Answer:
Meniere's disease seems likely and will have to be ruled out

Detailed Answer:
Hello ma'am and welcome.

Thank you for writing to us.

I have gone through your query with diligence and would like you to know that I am here to help. Let me start from the basics and work my way up from there. The symptom you experience of the room spinning is called vertigo. I am sure you must have heard about it. Vertigo is defined as a sensation of spinning that is related to issues or abnormalities with the inner ear.

Now let me go ahead and list all the most common causes for vertigo, they are:

+Benign paroxysmal positional vertigo: One of the most common causes
+Meniere's disease: Caused due to fluid build up; also presents with ringing in the ear (called tinnitus)
+Labyrinthitis: Usually due to an infection
and a few other causes.

But as you can see, vertigo is only a symptom and not the cause. As you have been displaying a few other symptoms, ruling out an inner ear issue will be the wise next step, for which I would recommend a visit to your ENT specialist. Meniere's disease looks quite plausible and so I would recommend ruling it out/confirming it.

I hope you find my response helpful. Please feel free to write back to me for any further clarifications, I would be more than happy to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan (12 minutes later)
Thank you!
I also want to mention that I started a new antidepressant (Lexapro) almost 4 weeks ago. I read that Lexapro can (rarely) cause tinnitus.
The reason I ask is, if tinnitus is suspected to be caused by the antidepressant, then discontinuation of the medication is advised. I talked with my psychiatrist this morning and she said I could try lowering my dose. But I only want to lower my dose if absolutely necessary though.
Given the other symptoms I've had, do you think it is more likely one of the conditions you mentioned?
doctor
Answered by Dr. Shoaib Khan (14 hours later)
Brief Answer:
2 possible options, choose either one to help find the exact cause

Detailed Answer:
Hello once again ma'am.

My sincere apologies for the delay, it got really busy in the hospital.

As lexapro is also present in the picture, I cannot accurately say whether or not there could be an inner ear condition or not, so we can go about the following:

+Lowering the dose of lexapro, ensuring that the medication is still helping you and at the same time observing to see if the tinnitus and vertigo reduce

or

+Visit an ENT specialist to rule out all conditions of the inner ear that can cause a presentation similar to yours; this will help by helping us narrow down to cause to either lexapro (requiring a lowering of the dosage or a substitution) or an inner ear condition. If an inner ear condition is found, then we need not tamper with the lexapro at all; but if all conditions have been ruled out then we can work with regulating the lexapro

I hope you find my response helpful. Please feel free to write back to me for any further clarifications, I am always here to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan (1 hour later)
Thank you again. I want to note that when this began (the dizziness) that coincided with me getting a lot of post-nasal drip throughout the day. This is consistent with the allergies I get in the winter when the heater is running all the time (as it has been since my symptoms started last week). Now I am partially stuffed up in my nose, and I have a very thick post-nasal drip (when I wake up in the morning). I don't suspect an infection, as there is no sore throat, no fever, etc. I have not had dizziness since this began last week. The very thick (clear, slightly yellow) mucus makes me wonder if fluid might be in the middle ear, as I've had that problem in the past from allergies. I wonder if that could be causing the ear ringing.
doctor
Answered by Dr. Shoaib Khan (40 minutes later)
Brief Answer:
Quite likely yes; but lets leave that for a doctor to rule out/confirm

Detailed Answer:
Hi.

Yes, there does exist a possibility, especially of fluid draining from the ear. I do feel that a ear abnormality is the more likely cause for your presentation, but I would still like for you to rule this out by a doctor and not otherwise, because a visual and physical examination is pivotal in such cases. :)

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9409 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes dizziness while having nasal allergy?

Brief Answer: Meniere's disease seems likely and will have to be ruled out Detailed Answer: Hello ma'am and welcome. Thank you for writing to us. I have gone through your query with diligence and would like you to know that I am here to help. Let me start from the basics and work my way up from there. The symptom you experience of the room spinning is called vertigo. I am sure you must have heard about it. Vertigo is defined as a sensation of spinning that is related to issues or abnormalities with the inner ear. Now let me go ahead and list all the most common causes for vertigo, they are: +Benign paroxysmal positional vertigo: One of the most common causes +Meniere's disease: Caused due to fluid build up; also presents with ringing in the ear (called tinnitus) +Labyrinthitis: Usually due to an infection and a few other causes. But as you can see, vertigo is only a symptom and not the cause. As you have been displaying a few other symptoms, ruling out an inner ear issue will be the wise next step, for which I would recommend a visit to your ENT specialist. Meniere's disease looks quite plausible and so I would recommend ruling it out/confirming it. I hope you find my response helpful. Please feel free to write back to me for any further clarifications, I would be more than happy to help. Best wishes.